Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 304, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 22, 2011, 9:56 PM CDT for Foster County, Wells County, North Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2011, 9:56 PM CDT (02:56 UTC)
- Expired
- Aug 22, 2011, 11:00 PM CDT
- In force
- 64 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Foster County, ND, Wells County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 126 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2669 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 2074 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.5
The text
As transmitted, in the capitals the NWS used until 2016.
251
WUUS53 KBIS 230256
SVRBIS
NDC031-103-230400-
/O.NEW.KBIS.SV.W.0304.110823T0256Z-110823T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
956 PM CDT MON AUG 22 2011
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FOSTER COUNTY IN SOUTHEAST NORTH DAKOTA...
SOUTHEASTERN WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
* UNTIL 1100 PM CDT
* AT 955 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM CATHAY TO 9 MILES SOUTH OF
SYKESTON...AND MOVING EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
BARLOW...CARRINGTON...MELVILLE...BORDULAC...GRACE CITY...JUANITA...
MCHENRY AND GLENFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE IMMEDIATELY FOR
LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 4733 9848 4732 9950 4764 9954 4765 9926
4760 9925 4759 9849
TIME...MOT...LOC 0256Z 250DEG 29KT 4762 9939 4735 9937
WIND...HAIL 60MPH 1.00IN
$$
JP MARTIN/TAEGER2 follow-up statements
720
WWUS53 KBIS 230330
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1030 PM CDT MON AUG 22 2011
NDC031-103-230400-
/O.CON.KBIS.SV.W.0304.000000T0000Z-110823T0400Z/
FOSTER ND-WELLS ND-
1030 PM CDT MON AUG 22 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
WELLS AND WESTERN FOSTER COUNTIES UNTIL 1100 PM CDT...
AT 1027 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
SOUTHEAST OF SYKESTON...OR 42 MILES NORTHWEST OF JAMESTOWN...MOVING
EAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
CARRINGTON...MELVILLE...BARLOW AND BORDULAC.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 4733 9893 4732 9894 4733 9931 4749 9936
4759 9924 4758 9886 4733 9882
TIME...MOT...LOC 0330Z 250DEG 29KT 4739 9925
WIND...HAIL 60MPH 1.00IN
$$
JPM/JJT435
WWUS53 KBIS 230359
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1059 PM CDT MON AUG 22 2011
NDC031-103-230408-
/O.EXP.KBIS.SV.W.0304.000000T0000Z-110823T0400Z/
FOSTER ND-WELLS ND-
1059 PM CDT MON AUG 22 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WELLS AND WESTERN
FOSTER COUNTIES WILL EXPIRE AT 1100 PM CDT/1000 PM MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. HOWEVER...SMALL HAIL AND WIND GUSTS AROUND 40 MILES PER HOUR
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4733 9893 4732 9894 4733 9931 4749 9936
4759 9924 4758 9886 4733 9882
TIME...MOT...LOC 0358Z 250DEG 29KT 4747 9894
$$
MARTIN/TAEGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 7:07 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Aug 22, 7:07 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 707 PM CDT MON AUG 22 2011 .UPDATE... UPDATE SKY...TEMPERATURE AND HUMIDITY GRIDS. && .DISCUSSION... ATMOSPHERE FROM WHAT CAN BE SEEN SO FAR ON 00Z UPPER AIR SOUNDING IS REMAINS SLIGHTLY CAPPED...AND THIS SEEMS BORN OUT BY INCIPIENT CONVECTION FIRING THEN WEAKENING. SHEAR IS MARGINAL AS WELL BUT WILL KEEP SLIGHT CHANCE THUNDERSTORMS IN FORECAST THOUGH VERY LITTLE CLOUD TO GROUND LIGHTNING SO FAR. && .AVIATION... WITH CONVECTION FIRING ALONG DRY LINE EXTENDING FROM NORTH CENTRAL TO SOUTHWEST NORTH DAKOTA MOVED UP VICINITY THUNDERSTORMS OVER SOUTH CENTRAL AERODROME SITES AS WELL INCREASING WINDS SOME OVER THE WEST. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HW AVIATION...HW
Hazardous weather outlook, Aug 22, 3:30 PM CDT, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 330 PM CDT MON AUG 22 2011 NDZ001-002-009-010-017-018-031>033-040-041-043-044-232030- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY- BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 330 PM CDT MON AUG 22 2011 /230 PM MDT MON AUG 22 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS CENTRAL NORTH DAKOTA LATE THIS AFTERNOON THROUGH EARLY TONIGHT. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE. IF A SEVERE THUNDERSTORM DEVELOPS...THEN LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY NIGHT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE WEST AND SOUTH CENTRAL SATURDAY...THEN ACROSS ALL OF WESTERN AND CENTRAL NORTH DAKOTA SATURDAY NIGHT INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-232030- RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER- MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN- GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 330 PM CDT MON AUG 22 2011 /230 PM MDT MON AUG 22 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY NIGHT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE WEST AND SOUTH CENTRAL SATURDAY...THEN ACROSS ALL OF WESTERN AND CENTRAL NORTH DAKOTA SATURDAY NIGHT INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KS
In the hours before
Local storm report, Aug 22, 8:36 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
836 PM CDT MON AUG 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM HAIL LINCOLN 46.76N 100.70W
08/22/2011 M0.75 INCH BURLEIGH ND TRAINED SPOTTER
UP TO PENNY SIZED HAIL WITH HEAVY RAIN...LASTED APPROX.
10 MINS
&&
LHUBERLocal storm report, Aug 22, 8:46 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
846 PM CDT MON AUG 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 8 NNE WING 47.25N 100.21W
08/22/2011 E1.50 INCH BURLEIGH ND TRAINED SPOTTER
HAIL LASTED ABOUT 5 MINUTES. NOT MUCH WIND.
&&
JP MARTINSpecial weather statement, Aug 22, 9:31 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 931 PM CDT MON AUG 22 2011 NDZ047-230315- LOGAN- 931 PM CDT MON AUG 22 2011 ...STRONG THUNDERSTORMS IN LOGAN COUNTY... AT 928 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM OVER NORTH CENTRAL LOGAN COUNTY NORTHEAST OF NAPOLEON...MOVING EAST AT 45 MPH. PENNY SIZE HAIL...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... GACKLE BY 1000 PM CDT... THIS STORM WILL AFFECT HIGHWAYS 34 AND 30 IN NORTHERN LOGAN COUNTY. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. VINING
Local storm report, Aug 22, 9:32 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
932 PM CDT MON AUG 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL 4 SE TUTTLE 47.10N 99.93W
08/22/2011 M1.00 INCH KIDDER ND TRAINED SPOTTER
LARGEST SIZED HAIL WAS QUARTERS...HEAVY RAIN... LASTED
APPROX 5 MINS...
&&
LHUBERSpecial weather statement, Aug 22, 9:49 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 949 PM CDT MON AUG 22 2011 NDZ036-037-047-048-230345- KIDDER-LA MOURE-LOGAN-STUTSMAN- 949 PM CDT MON AUG 22 2011 ...SPECIAL WEATHER STATEMENT FOR STUTSMAN COUNTY THUNDERSTORMS... AT 945 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 33 MILES WEST OF JAMESTOWN TO STREETER...MOVING EAST AT 35 MPH. NICKEL SIZE HAIL...WINDS UP TO 40 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS...ARE EXPECTED WITH THESE STORMS. STORMS WERE MOVING ALONG INTERSTATE 94 AND WILL AFFECT TRAFFIC FROM MEDINA TO JAMESTOWN. OTHER TOWNS IN THE PATH OF THEE STORMS INCLUDE CLEVELAND AND SYDNEY. JP MARTIN/TAEGER
Local storm report, Aug 22, 9:55 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
955 PM CDT MON AUG 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM TSTM WND GST 3 NW MEDINA 46.92N 99.34W
08/22/2011 E60 MPH STUTSMAN ND TRAINED SPOTTER
HEAVY RAIN AND WINDS UP 60 MPH ESTIMATED...
&&
LHUBERThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 8:14 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, Wells | 61 min |
| Aug 22, 8:22 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder | 53 min |
| Aug 22, 9:06 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Kidder, Stutsman, Wells | 54 min |
| Aug 22, 9:12 PM CDT | Severe Thunderstorm Warning | BIS | Kidder | 63 min |
| Aug 22, 9:51 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 54 min |
| Aug 22, 10:34 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 56 min |
| Aug 22, 10:35 PM CDT | Areal Flood Advisory | BIS | Kidder, Stutsman | 6 hr |
| Aug 22, 10:38 PM CDT | Severe Thunderstorm Warning | BIS | Kidder | 37 min |
| Aug 22, 11:05 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 25 min |
| Aug 22, 11:23 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 52 min |
| Aug 22, 11:25 PM CDT | Areal Flood Advisory | BIS | LaMoure, Stutsman | 6 hr |
| Aug 22, 11:32 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Logan, Stutsman | 35 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.